Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 291, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2020, 7:59 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 7:59 PM MDT (01:59 UTC)
- Expired
- Aug 8, 2020, 9:00 PM MDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
979
WUUS53 KLBF 090159
SVRLBF
NEC031-075-091-090300-
/O.NEW.KLBF.SV.W.0291.200809T0159Z-200809T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
859 PM CDT Sat Aug 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Cherry County in north central Nebraska...
Northern Grant County in west central Nebraska...
Northwestern Hooker County in west central Nebraska...
* Until 1000 PM CDT/900 PM MDT/.
* At 858 PM CDT/758 PM MDT/, severe thunderstorms were located along
a line extending from 10 miles west of Cody to 15 miles south of
Medicine Lake to 23 miles north of Whitman to near Ashby, moving
east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Mullen, Hyannis, Cody, Kilgore, Nenzel, Medicine Lake, Whitman,
Merritt Reservoir, Ashby, Valentine National Wildlife Refuge,
Crookston, Speckel Meir Lake, Eli, Duluth, Marsh Flat, Anderson
Bridge State Wildlife Management Area, Highway 97 crossing the
Niobrara River, Indian Hill, Whitman Road crossing the North Branch
of the Middle Loup River and Sevenmile Hill.
This includes the following highways...
Highway 20 between mile markers 142 and 194.
Highway 2 between mile markers 133 and 187.
Highway 61 between mile markers 159 and 177.
Highway 97 between mile markers 65 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10059 4247 10059 4231 10067 4201 10104
4197 10207 4237 10159 4298 10158
TIME...MOT...LOC 0158Z 271DEG 41KT 4291 10146 4250 10144 4237 10142
4201 10186
HAIL...1.50IN
WIND...60MPH
$$
Buttler2 follow-up statements
035
WWUS53 KLBF 090231
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
931 PM CDT Sat Aug 8 2020
NEC031-075-091-090300-
/O.CON.KLBF.SV.W.0291.000000T0000Z-200809T0300Z/
Cherry NE-Grant NE-Hooker NE-
931 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR CENTRAL CHERRY...NORTHERN GRANT AND NORTHWESTERN
HOOKER COUNTIES...
At 931 PM CDT/831 PM MDT/, severe thunderstorms were located along a
line extending from near Nenzel to near Merritt Reservoir to 21 miles
west of Valentine National Wildlife Refuge to near Whitman, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mullen, Hyannis, Cody, Kilgore, Nenzel, Medicine Lake, Whitman,
Merritt Reservoir, Ashby, Valentine National Wildlife Refuge,
Crookston, Speckel Meir Lake, Duluth, Marsh Flat, Anderson Bridge
State Wildlife Management Area, Highway 97 crossing the Niobrara
River, Indian Hill, Whitman Road crossing the North Branch of the
Middle Loup River, Sevenmile Hill and Highway 97 crossing the North
Loup River.
This includes the following highways...
Highway 20 between mile markers 152 and 194.
Highway 2 between mile markers 133 and 145, and between mile markers
150 and 187.
Highway 61 between mile markers 159 and 176.
Highway 97 between mile markers 65 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10059 4247 10059 4231 10067 4201 10104
4200 10203 4204 10199 4236 10155 4297 10139
TIME...MOT...LOC 0231Z 255DEG 39KT 4294 10103 4266 10097 4245 10102
4204 10161
HAIL...0.75IN
WIND...60MPH
$$
Buttler872
WWUS53 KLBF 090308
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1008 PM CDT Sat Aug 8 2020
NEC031-075-091-090318-
/O.EXP.KLBF.SV.W.0291.000000T0000Z-200809T0300Z/
Cherry NE-Grant NE-Hooker NE-
1008 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY...NORTHERN
GRANT AND NORTHWESTERN HOOKER COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds to 50 MPH are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle, north central and west central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4299 10059 4247 10059 4231 10067 4201 10104
4200 10203 4204 10199 4236 10155 4297 10139
TIME...MOT...LOC 0308Z 271DEG 41KT 4293 10047 4265 10041 4244 10046
4203 10106
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:38 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 8, 5:38 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday night) Issued at 407 PM CDT Sat Aug 8 2020 Near term concerns revolve around the potential for scattered severe thunderstorms later this afternoon and evening. Surface analysis depicts a frontal boundary set up roughly along an Imperial to Thedford to Bassett line. South of this front, a warm and humid airmass is in place with dew points in the upper 60s to low 70s and air temperatures in the upper 80s to low 90s. This is leading to a plume of high MLCAPE with values of 3000-4000 j/kg noted on SPC mesoanalysis. Taking a look at the 20z special sounding from LBF, very steep mid-level lapse rates are already in place helping drive the strong instability. At the same time, dry air in the low-levels in addition to very warm h85 temperatures are also leading to strong inhibition across the area. General thoughts are as temperatures continue to increase coincident with moisture quality remaining the same if not slightly increasing as well, inhibition will diminish through the afternoon hours. While the capping inversion may never completely erode, a modest shortwave combined with h5 height falls and increasing convergence along the boundary will help spark off thunderstorms by late this afternoon. This activity will persist into the evening hours aided by a strengthening LLJ. Given such steep mid-level lapse rates and 0-6km BWD values of 25 to 30 knots, multicell clusters with some supercell structures will be the predominant storm mode capable of large hail, some up to the size of golf balls, and damaging wind gusts up to 80 mph, as DCAPE values approach 1800 j/kg, will be the main threats. Given the orientation of shear vectors compared to the surface boundary, any discrete storm will be short lived as storms grow upscale quickly and transition into a mostly damaging wind gust threat. The threat for training storms will also lead to locally heavy rainfall with PWAT values in the 1.00-1.25" range expected in the pre-convective environment. Rainfall amounts of 0.50-1.00" are likely with localized amounts of up to 2.00" possible in areas that see multiple rounds of thunderstorms. Expecting the bulk of the thunderstorm activity to exit the area by early morning Sunday as the LLJ begins to veer, focusing east of the area. Lows will remain mild overnight across the east, only falling into the mid to upper 60s meanwhile falling into the upper 50s across the west. Surface boundary remains anchored across the area into Sunday, providing another opportunity for isolated showers and thunderstorms. While forcing for ascent will not be as strong as what was seen Saturday, the environment will still be supportive for strong to severe thunderstorms should any develop. MLCAPE values will climb into 3000-4000 j/kg range for areas east of Highway 83 with 0-6km BWD values in excess of 30 knots. Storms will likely be elevated, posing the threat for large hail and damaging wind gusts. The greatest uncertainty will be if a storm develops given lack of upper-level support. The extended HRRR and NAM Nest both advertise storms developing, so would not be surprised to see the SPC extend the Marginal further southwest out of strictly only north central Nebraska. Another warm day is expected with daytime highs generally in the 90s with upper 90s expected south of Highway 92. Heat index values are expected to fall short of criteria, however, given drier air in place. .LONG TERM...(Monday through Saturday) Issued at 407 PM CDT Sat Aug 8 2020 Beginning 12z Monday. Period begins with relative zonal flow and modest high pressure along the Gulf coast and a strong mid-level disturbance approaching Hudson Bay. The frontal boundary from Sunday will settle south of the area before stalling, providing the focus for renewed thunderstorm development on Monday as a weak mid-level disturbance moves across the southern to central Plains. Some discrepancies regarding northward extent of any rain and thunderstorms associated with this activity. The GFS limits this to areas southeast of a North Platte to Broken Bow line, thus keeping most of the area dry. Meanwhile the ECMWF suggests this activity making it as far northwest as a Big Springs to Mullen to Spencer line, thus splitting the CWA nearly in half suggesting dry northwest and PoPs southeast. Will hedge towards the more aggressive output and maintain PoPs across much of the area for now. As weak high pressure works in to the area, mostly cloudy skies will be prevalent helping keep temperatures cool with highs only reaching the 70s to low 80s. Beyond Monday, a steady stream of mid-level energy will traverse the central Plains bringing near daily chances for rain and thunderstorms to the area through the following weekend. Southerly low-level flow will largely be uninterrupted through that time frame, allowing for the humid airmass to remain in place. Predicting small-scale features at length is difficult and for that reason, confidence in severe potential for any one day is low confidence. That said, mid-level flow appears to be strongest on Tuesday and possibly Friday so will be watching those days the closest though no one day can be completely ruled out at this time. After a cooler day Monday, temperatures will generally climb to near to slightly above normal values for mid-August with a frontal boundary potentially bringing another cooldown sometime during the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 637 PM CDT Sat Aug 8 2020 The greatest threat for thunderstorms will be over the next 2 to 4 hours at the KLBF and KVTN terminals. Any thunderstorms which do impact the KLBF and KVTN terminals, have the potential to produce wind gusts over 40 KTS with ceilings around 4000 FT AGL. The threat for thunderstorms will diminish quickly after 05z with a gradual clearing of sky cover overnight. Skies will be mostly clear on Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Buttler
Hazardous weather outlook, Aug 8, 5:28 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 628 PM CDT Sat Aug 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092330- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 628 PM CDT Sat Aug 8 2020 /528 PM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A severe thunderstorm watch is in effect for most of western and central Nebraska tonight until midnight central time. Thunderstorms are expected to develop west of Highway 83 this evening and move northeast across the outlook area through the evening hours. Some storms are likely to become severe and contain large hail and damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. On Sunday, relative humidity in the teens to mid 20s and high temperatures in the 90s will create an elevated fire weather threat across the western Sandhills. Chances for thunderstorms return late Sunday afternoon into Sunday night, mainly across central and north central Nebraska. A few storms could be strong east of Springview to Bartlett. Thunderstorm chances exist Monday through Friday, with the severe potential low at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 8, 6:51 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service North Platte NE 751 PM CDT Sat Aug 8 2020 NEZ070-071-090130- Frontier NE-Hayes NE- 751 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRONTIER AND SOUTHEASTERN HAYES COUNTIES UNTIL 830 PM CDT... At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Palisade, or 8 miles north of Trenton, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hayes Center. LAT...LON 4052 10105 4049 10069 4035 10079 4035 10109 TIME...MOT...LOC 0051Z 204DEG 12KT 4030 10098 Snively
Local storm report, Aug 8, 6:53 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST RUSHVILLE 42.71N 102.47W
08/08/2020 E60 MPH SHERIDAN NE LAW ENFORCEMENT
THUNDERSTORM WIND GUST OF 60 MPH REPORTED BY THE SHERIFFS
DEPARTMENT IN RUSHVILLE
&&
CBUTTLERSpecial weather statement, Aug 8, 6:59 PM MDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
659 PM MDT Sat Aug 8 2020
NEZ023-024-090145-
Hooker NE-Grant NE-
659 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND NORTHWESTERN
HOOKER COUNTIES UNTIL 745 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hyannis, or 21 miles north of Arthur, moving northeast
at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hyannis, Whitman, Carr Lake, Duluth, Pratt Lake, Spring Valley Lake
and Weir.
This includes the following highways...
Highway 2 between mile markers 146 and 172.
Highway 61 between mile markers 143 and 159.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central Nebraska.
LAT...LON 4178 10166 4186 10191 4199 10180 4207 10164
4208 10128 4187 10124
TIME...MOT...LOC 0059Z 223DEG 5KT 4188 10174
SnivelyLocal storm report, Aug 8, 7:19 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 10 SE HAYES CENTER 40.39N 100.91W
08/08/2020 E1.00 INCH HAYES NE PUBLIC
&&
CBROWNSpecial weather statement, Aug 8, 7:40 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 PM CDT Sat Aug 8 2020
NEZ070-090230-
Hayes NE-
840 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAYES COUNTY UNTIL
930 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Hayes Center, moving northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hayes Center, Marengo and Hayes Center State Wildlife Management
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
LAT...LON 4046 10103 4050 10120 4070 10112 4070 10094
4066 10085
TIME...MOT...LOC 0139Z 204DEG 8KT 4056 10108
SnivelyLocal storm report, Aug 8, 7:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 15 ESE GORDON 42.72N 101.93W
08/08/2020 E60 MPH CHERRY NE PUBLIC
&&
CBROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:08 PM MDT | Special Weather Statement | LBF | Grant | 52 min |
| Aug 8, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Aug 8, 6:51 PM MDT | Special Weather Statement | LBF | Hayes | 39 min |
| Aug 8, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 48 min |
| Aug 8, 6:59 PM MDT | Special Weather Statement | LBF | Grant | 46 min |
| Aug 8, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 61 min |
| Aug 8, 7:40 PM MDT | Special Weather Statement | LBF | Hayes | 50 min |
| Aug 8, 8:03 PM MDT | Special Weather Statement | LBF | Hayes | 42 min |
| Aug 8, 8:07 PM MDT | Special Weather Statement | LBF | Garden | 38 min |
| Aug 8, 8:22 PM MDT | Special Weather Statement | LBF | Lincoln | 23 min |
| Aug 8, 8:29 PM MDT | Special Weather Statement | LBF | Lincoln | 31 min |
| Aug 8, 8:35 PM MDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Aug 8, 8:39 PM MDT | Special Weather Statement | LBF | Blaine, Logan, Thomas | 66 min |
| Aug 8, 8:59 PM MDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 8, 9:19 PM MDT | Special Weather Statement | LBF | Blaine | 26 min |
| Aug 8, 9:27 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Rock | 48 min |
| Aug 8, 9:37 PM MDT | Special Weather Statement | LBF | McPherson | 23 min |
| Aug 8, 9:40 PM MDT | Special Weather Statement | LBF | Loup | 50 min |
| Aug 8, 9:48 PM MDT | Special Weather Statement | LBF | Brown, Keya Paha | 42 min |
| Aug 8, 9:52 PM MDT | Special Weather Statement | LBF | Blaine, Logan | 38 min |
| Aug 8, 10:12 PM MDT | Special Weather Statement | LBF | Rock | 18 min |
| Aug 8, 10:23 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 52 min |
| Aug 8, 10:25 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 50 min |
| Aug 8, 10:53 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Wheeler | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.